Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS State College, PA

August 23, 2002Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 23, 2002, 8:18 PM EDT for Somerset County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2002, 8:18 PM EDT (00:18 UTC)
Expired
Aug 23, 2002, 9:15 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS51 KCTP 240018
SVRCTP
PAC111-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 915 PM EDT.

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CASSELMAN...OR 19 MILES
  SOUTHEAST OF UNIONTOWN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASSELMAN AROUND 840 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAT...LON 3986 7939 3974 7928 4018 7902

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:00 PM EDT, 7 hours 18 minutes earlier.

Area forecast discussion, Aug 23, 1:00 PM EDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EDT FRI AUG 23 2002

...WORK ZONES BY 315 PM...

...ZONES BY 345 PM...

...CHANGES...

WILL EDGE POPS UP TONIGHT INTO SAT. WILL MAKE NEXT FRIDAY WET.

..DISC...

...SHORT TERM...

MODELS HAVING A LOT OF PROBLEMS THIS WEEK WITH WHAT TO DO WITH LOW
OVER MIDWEST. SUSPECT PROBLEM IS THE LARGE AMT OF CONVECTION
ASSOCIATED WITH THE SYSTEM. FIRST THE TREND WAS TO GO ON THE WET
SIDE...THEN MODELS BACKED OFF SOME YESTERDAY.

ANYWAY...STALLED FRONT ACROSS REGION NOW RETURNING AS A WARM
FRONT...AS WARM ADVECTION SETS IN. VERY HIGH DEWPOINT AIR WILL
BE LIFTED ACROSS C AND E PA LATER TONIGHT. AIRMASS BECOMES QUITE
UNSTABLE ON SAT. HEAVY RAIN TONIGHT W AND C PA...MORE LIKE SAT AM
FOR SUSQ VLY. 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE IN SPOTS.
IT HAS BEEN DRY...SO FFG MUCH HIGHER. SHEAR AND PW/S SUPPORT HEAVY
RAIN...AS MIDWEST LOW TRACKS TOWARD N PA. MM5 HAS AMTS OF 2 INCHES.
SREFS KEY ON EXTREME S PA FOR OVER AN INCH OF RAIN. THUS TONS OF
RAIN WILL FALL...A MILLION DOLLAR RAIN FOR SOME...AFTER ABOUT 8
WEEKS OF DRY AND HOT WEATHER.

JUST A SMALL AMT OF SUN ON SAT...TEMPS COULD GO THROUGH THE ROOF.

A SHOWER WILL STILL BE POSSIBLE ON SUNDAY...AS SECONDARY FRONT MOVES
IN. NORTHERN AND SOUTHERN STREAM ENERGY REALLY DOES NOT PHASE VERY
GOOD...THUS NOT A HUGE AMT OF RAIN...SEVERE...OR MUCH OF A COOL DONW.
JUST COOLER ALOFT.

...LONG TERM...

MRF AND SREFS HAVE CUTOFF MOVING TOWARD REGION BY MID WEEK. SOME
SHOWERS POSSIBLE AS EARLY AS TUE NIGHT. AUGUST COULD BE THE WARMEST
ON RECORD...IF SEVERAL DAYS OF COOL/WET WEATHER DOES NOT OCCUR.

.CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningCTPDauphin, York44 min
Aug 24, 6:06 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon54 min
Aug 24, 7:01 PM EDTSevere Thunderstorm WarningCTPLancaster29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.